Virginia, 2018

Flooding and Heavy Rain in Virginia, September 27 to 28, 2018

September 27 to 28, 2018 · NWS RNK · 8 events in 4 counties and zones

5 inches of rain with the heaviest falling in the 24-hours ending at 12z (700 AM local) on the 28th. 24-hour rain totals were highest across the upper James and Greenbrier river basins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow-moving frontal boundary crossed the mountains and produced 1 to 2.5 inches of rain with the heaviest falling in the 24-hours ending at 12z (700 AM local) on the 28th. 24-hour rain totals were highest across the upper James and Greenbrier river basins. The James River rose above flood stage in the upper reaches and pockets of flooding were reported on smaller streams in these basins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 5:55 AM EST, 5 minutes earlier.

Area forecast discussion, Sep 27, 5:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
655 AM EDT Thu Sep 27 2018

.SYNOPSIS...
A weak cold front will drift south through the region this
morning before stalling near the Virginia/North Carolina border
this afternoon. Weak low pressure will ride up the front
bringing rounds of rainfall today into tonight. A second front
will push through the Mid Atlantic area on Saturday followed by
high pressure for Sunday through Tuesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Thursday...

Main concern continues with rainfall amounts over the next 24 hours
as a backdoor front oozes in from the north this morning ahead of a
sharpening mid level trough approaching from the west by this
evening. This upstream feature should in turn help develop low
pressure along the boundary near the NC/VA border this
afternoon with increasing overrunning with time as warm air
aloft spills across the developing wedge. However still some
uncertainty with placement of the heavier rainfall axis given
model trends to shift better lift farther west closer to the
upper support, with much weaker isentropic upglide heading
across the Blue Ridge and points east. This combined with a
slower onset of rain this morning given cutoff moisture
transport via earlier convection to the southeast makes amounts
a bit more uncertain except over the far west. Latest GFS/Nam
still support a good 1-2+ inches mainly west of the Blue Ridge
overtop still rather saturated soil supported by overall low
flash flood guidance values. Thus will be hoisting a flash flood
watch for areas from the Blue Ridge west into this evening with
heavier amounts within bands espcly from the northwest NC
mountains up into southeast West Va where some elevated
convection may mix in and enhance rates later today. Still
potential for the wedge/northeast flow to inhibit upslope New
River/Roanoke regions where totals could be lighter so something
to watch as suggested by the lower QPF off the new ECMWF.

Other concern may evolve with deeper convective elements closer to
the backdoor front near the VA/NC border later where guidance shows
quite a bit of helicity but without a lot of forcing aloft. If the
boundary stalls farther north and the warm sector wins out then more
severe potential southern sections and supported by the current Day1
marginal outlook. Therefore have included at least isolated
thunder across the southeast as well this afternoon into this
evening. Otherwise slowed down pops to start given trends,
followed by a quick increase in coverage south and west through
the morning with rainfall slowly shifting northeast through the
afternoon. Highs likely to occur around 12z over the north and
east with readings falling into the 60s, although may still
see some rises into the 70s south pending just how fast the cool
pool works south this morning.

Upper wave passes to the west this evening allowing the main
area of heavier rainfall to shift east through midnight or so
before finally exiting overnight. This along with possible
elevated convection could bring another round of heavy rainfall
across eastern sections where the watch may need to be extended
later on pending trends. Thus will be trimming pops back from
categorical to mainly chance after midnight with some lingering
light rain or drizzle persisting in the wake of the exiting
deeper moisture late. Lows mainly in the upper 50s to mid 60s.
&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 330 AM EDT Thursday...

Short wave energy rounding the base of the upper trof will help lift
and flatten the trof as it ejects off to the northeast. This will
establish a zonal flow regime across the US this weekend with a large,
flat upper ridge building up from the deep south and pushing the main
storm track north of the Appalachians and central mid Atlantic region.
This looks to bring a few days with much less in the way of
precipitation through the weekend and into the first part of next week.

On Friday, the slow moving frontal boundary will be lingering in the
east with some residual instability bubbling up and keeping a chance
for showers and thunderstorms in the forecast especially east of the
Blue Ridge into the evening.

High pressure will then push in from the Great Lakes with fair weather
for Saturday and just an outside chance of a stray shower across the
mountains of North Carolina. As the center of the high moves through
New England it will wedge down and combine with some low level moisture
to generate upslope showers/sprinkles along the southern Blue Ridge and
into the piedmont Saturday night into Sunday.

While the overall synoptic pattern will favor warmer temperatures, the
developing wedge will temper any warm up through the weekend. Expect
temperatures to be close to seasonal norms with highs in the
middle/upper 70s east of the Blue Ridge, upper 60s/lower 70s to the
west.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 240 PM EDT Wednesday...

A northern stream surface high will join forces with an upper level
ridge over the south to keep the area dry for most of next week. We
can not rule out a pop-up shower in the afternoon and evening hours.

Temperatures Sunday will run near normal, then warm each day of the
week.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 650 AM EDT Thursday...

Wedge remains slow to push south across the region early this
morning allowing for an extended period of VFR to MVFR
conditions. However still appears that this boundary along with
the onset of stratus will take shape this morning in conjunction
with rainfall heading up from the southwest. Still expecting the
best chances of rain across the mountains this morning with
coverage slowly spreading east this afternoon/evening. This
should bring deteriorating conditions during the day with most
areas staying MVFR to IFR or worse once the lower ceilings and
rainfall become more widespread espcly west. Also may see KBLF
oscillate up and down from IFR to perhaps MVFR or low end VFR
with more convective nature showers around later today.

Moisture/rainfall will decrease from southwest to northeast
tonight with most significant rainfall likely exiting eastern
locations during the early morning hours of Friday. However will
still see residual low clouds, fog and spotty showers linger
overnight with widespread sub-VFR to persist including area of
dense fog.

Some slow improvement appears likely from northwest to southeast on
Friday as deeper moisture exits and weak high pressure builds
in with perhaps a return to VFR Friday afternoon.

Light winds will turn northeast at 5-15 kts at most sites by
this afternoon before veering light southeast this evening and
around to the west late tonight and Friday.

Extended Discussion...

Drier air behind a passing secondary cold front should result
in VFR Saturday into Monday with high pressure building just
north of the region.

&&

.HYDROLOGY...
As of 315 AM EDT Thursday...

Rain along with embedded heavier showers and isolated
thunderstorms will increase by this afternoon with the focus for
heavier rainfall off most models across the west today and in
the east this evening. Rainfall totals of 1-3 inches appear
possible in spots espcly west of the Blue Ridge today with an
inch or two likely across eastern sections this evening. Given
the ongoing wet soil conditions, flooding or flash flooding
could develop near smaller creeks and streams over the mountains
today pending exactly where bands of heavier rain set up. Thus
opted to hoist a flash flood watch along/west of the Blue Ridge
through this evening with potential for this to be extended east
later on pending trends in rainfall during the day. River
flooding is not anticipated at this time but will need to be
reaccessed based on actual rainfall today and projected QPF into
tonight.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ007-009>020-
     022>024-035.
NC...Flash Flood Watch through this evening for NCZ001-002-018.
WV...Flash Flood Watch through this evening for WVZ042>044-507-508.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...RCS
AVIATION...JH/WP
HYDROLOGY...JH
Hazardous weather outlook, Sep 27, 3:09 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
409 AM EDT Thu Sep 27 2018

NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-280815-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
409 AM EDT Thu Sep 27 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ033-034-045>047-059-280815-
Franklin-Bedford-Campbell-Appomattox-Buckingham-Charlotte-
409 AM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Widespread rain is expected this afternoon into tonight. Rainfall
amounts may be enough to produce localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032-043-044-058-280815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Halifax-
409 AM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Today and tonight.

Widespread rain along with possible strong to isolated severe
thunderstorms containing damaging winds can be expected this
afternoon into this evening. An isolated tornado will also be
possible with any of the stronger storms. Rainfall amounts may be
enough to result in localized flooding as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Covington (C)

When
September 27, 6:00 AM EST to September 28, 6:00 AM EST
Where
Covington (C) County, Covington
Reported by
COOP Observer
Coordinates
37.780, -79.980

The COOP station at Covington FP (CFPV2) had 2.79 inches for the 24-hour period ending at 700 AM local time on the 28th. This was the highest ever on this date (old record 1.77 inches in 2004) and the 4th highest September daily rainfall at this site, with climate records dating back to 1960.

Flood, Bath

When
September 27, 8:18 PM EST to September 28, 3:18 AM EST
Where
Bath County, 3.82 mi SSE of (Hsp)ingalls Fld Hot to 3.56 mi SSE of (Hsp)ingalls Fld Hot
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.900, -79.800

Several low water bridges were flooded in Douthat State Park along Douthat Park Road.

Flood, Bath

When
September 27, 9:22 PM EST to September 28, 3:22 AM EST
Where
Bath County, Bacova Jct to 1.24 mi ESE of Bacova Jct
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.020, -79.870

The Jackson River Turnpike was flooded and the road closed by VDOT.

Flood, Bath

When
September 27, 10:15 PM EST to September 28, 4:15 AM EST
Where
Bath County, 1.31 mi N of Millboro to 1.2 mi NNW of Millboro
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
37.989, -79.600

A resident reported a driveway washed out in Millboro with creek nearby running very high.

Flood, Alleghany

When
September 27, 10:28 PM EST to September 28, 4:28 AM EST
Where
Alleghany County, 1.64 mi W of Clifton Forge City to 1.41 mi WSW of Clifton Forge City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.820, -79.830

Minor street flooding was reported in Clifton Forge.

Flood, Covington (C)

When
September 27, 10:28 PM EST to September 28, 4:28 AM EST
Where
Covington (C) County, Covington to 1.19 mi WSW of Covington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.780, -79.980

Minor street flooding was reported in Covington.

Flood, Botetourt

When
September 28, 1:45 AM EST to 2:00 PM EST
Where
Botetourt County, 0.89 mi NNW of Lick Run to 1.05 mi NW of Lick Run
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.782, -79.775

The James River went into minor flood (flood stage - 16 ft.) at the Lick Run gage (LIRV2) in northern Botetourt County cresting at 17.19 feet (29,200 cfs) early on the 28th.

Flood, Botetourt

When
September 28, 12:45 PM EST to 6:45 PM EST
Where
Botetourt County, 1.02 mi W of Buchanan to 0.77 mi W of Buchanan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.521, -79.699

The James River went into minor flood (flood stage - 17 ft.) at the Buchanan gage (BNNV2) in southern Botetourt County cresting at 17.08 feet (32,800 cfs) early on the 28th. Mainly agricultural land was flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787293, 787289, 787291, 787290, 787292, 787294, 787302, 787330.